The contraceptive pill is the most popular form of birth control among contraception users, but the list of side effects that comes with this little pill can be as long as sixteen pages.
The tiny black text that says “mood swings” might seem insignificant on the very long paper, but the negative effects on mental health can go beyond mood changes, according to a new study.
While many women choose to stop using the pills because of the influence on their mood and mental health, the picture emerging from research has not been straightforward.
However, the new study found that contraceptive pills increase your risk of depression by 92 percent during the first two years of use.
Having looked at more than a quarter of a million women from the UK Biobank from birth to menopause, this new study is one of the largest and widest-ranging to date.
READ MORE: Supplements warning: Four vitamin supplements linked to emergency room visits – study
The research team collected data about women’s use of contraceptive pills, the time at which they were first diagnosed with depression, and when they first experienced symptoms of depression without receiving a diagnosis.
The method of contraception studied in the research was combined contraceptive pills, which contain oestrogen and progestogen, which describes a synthetic hormone resembling the hormone progesterone.
Progesterone prevents ovulation and thickens the cervical mucus to prevent sperms from entering the uterus, while oestrogen thins the uterine lining to hinder the implantation of a fertilised egg.
“Although contraception has many advantages for women, both medical practitioners and patients should be informed about the side-effects identified in this and previous research,” said Therese Johansson, one of the researchers leading the study.
Supplements warning: Four vitamins linked to emergency room visits[STUDY]
Common diabetes symptoms could be mistaken for dehydration[EXPERT]
NHS to open ten clinics for children aged 2 to 18 with severe obesity[LATEST]
The findings suggested that women who began to use the pill as adults had a 92 percent higher risk of depression symptoms.
What’s worse, those who began on the contraceptive as teenagers had a 130 percent higher incidence.
Johansson said: “The powerful influence of contraceptive pills on teenagers can be ascribed to the hormonal changes caused by puberty.
“As women in that age group have already experienced substantial hormonal changes, they can be more receptive not only to hormonal changes but also to other life experiences.”
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
While the risk of depression declined in adults who continued to use the pill after two years, teenagers still had a higher incidence even after quitting the pill.
Despite these stark findings, the research team explained that most women are able to tolerate external hormones well without any negative effects on their mood.
Johansson added that the pill still offers many benefits, including avoiding unplanned pregnancies and reducing the risk of ovarian and uterine cancer, but the goal of this new research is to give women even more information to help them make “well-informed decisions about their contraceptive options”.
The research concluded that it’s crucial for care providers to inform contraception users about the potential risk of depression that comes with the pill.
If you need non-urgent information about mental health support and services, you can call mental health charity Mind on 0300 123 3393 or email [email protected].
Source: Read Full Article